Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 32, NWS Amarillo, TX

June 17, 2023Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Jun 17, 2023, 7:12 PM CDT for Beaver County, Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2023, 7:12 PM CDT (00:12 UTC)
Expired
Jun 17, 2023, 10:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Beaver County, OK, Texas County, OK

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:48 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 17, 6:48 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
648 PM CDT Sat Jun 17 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 218 PM CDT Sat Jun 17 2023

Severe thunderstorms will be possible to north and northeastern
combined Panhandles. First discrete cells may be possible east of
the dryline mainly impacting the eastern third of the combined
Panhandles. After that, a mid to upper level shortwave trough is
progged to move through the southern Plains helping to form storms
across the northern to northeastern third of the combined
Panhandles going into this evening. The discrete cells if they can
break a small cap will fire off between 4PM and 7PM. The line of
thunderstorms that is progged to move across the northern zones of
the FA, as well as eastern CO and western KS, is expected to be
between 7 PM and 11 PM CDT. Plenty of instability and deep layer
sheer are expected to be in place allowing for the potential for
all severe threats to include a tornado or two to be in play.

For this afternoon, areas in the north to northwestern FA are
expected to reach into the upper 70s to mid 80s. Areas further
south are expected to approach the low 90s. Winds have currently
been out of the southeast here at the Amarillo Airport as of this
writing. This has kept much of the area under Td's in the upper
50s to lower 60s. However, much of the western to southwestern TX
Panhandle is expected to see a shift in the winds to the southwest
bringing lower Td's and will tighten up a potential dryline just
east of Amarillo. As long as this occurs Amarillo and areas south
and west will be shutoff from any thunderstorm chances
today/tonight. East of this dryline is where there will be a
potential for a discrete storm or two in the late afternoon. Going
into this evening, an H5 shortwave trough is expected to traverse
much of the central to southern Plains. This will bring in a weak
cold front from the Colorado as well. The front intersecting with
the dryline will lead to concerns for possible tornadoes just
like last Thu. Which some spin ups along boundary interactions may
lead to some landspout formations as well. Instability and deep
layer shear will also lead to a potential for hail up to 3" with
these storms.

CAMs suggest that the storms should be out of the combined
Panhandles by 11PM tonight. After that much of the FA will be
under northerly winds that are expected to become even lighter
after midnight and turn back to the west.

36

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 218 PM CDT Sat Jun 17 2023

The Panhandles get a much needed reprieve from rain and severe
weather beginning Sunday, but unfortunately will be replaced with
increasing heat through midweek. Zonal flow on Sunday will quickly
give way to amplified ridging by Monday as high pressure builds
over the southern Plains. Temperatures will rise near or into the
90s most days, with localized highs around 100 not unlikely Mon-
Wed. Shortwave troughs could begin to make their way around the
ridge and into the area as early as Tuesday, but the best chance
for storms to return for parts of the area appears to be Wed-Fri
with an emphasis on Thursday.

Although POPs are non-mentionable Tuesday (for good reason given
the low chance for precip to reach the sfc, much less enough to
measure), the potential for dry thunderstorms capable of strong
downburst wind gusts may need to be monitored. 12z GFS forecast
soundings show moistening in the mid to upper levels atop very dry
and warm low levels as a disturbance moves through. With DCAPE
values potentially up to 2000 J/kg thanks to a strong inverted-V
signature, strong wind gusts could try to make their way to the
surface as any precip attempts to fall. This is an outside chance
of occurring and could easily change moving forward, but could be
something worth keeping an eye on.

Wed-Fri, deterministic and ensemble guidance is in fair agreement
that multiple rounds of shortwaves could impinge on ridging and
provide support for convection during this time frame. Rich deep
layer moisture and moderate to strong instability may be in place
for parts of the area on any of these days. Although upper-level
wind fields may not be as impressive as what we've been seeing
recently, sufficient wind shear for organized storms may be in
place as well. As of this forecast period, Thursday appears to
have the best probability (30-40%) for these ingredients to come
together, although the other days may emerge with increased
potential as well (20-30% POPs Wed & Fri). Strength of ridging as
well as concerns with capping and overlap of best ingredients
will be factors to keep in mind moving forward to assess
extent/location of any strong to severe storm potential.

Harrel

&&

.AVIATION...
(00Z TAFS)
Issued at 631 PM CDT Sat Jun 17 2023

Strong to severe storms are ongoing across much of the northern
Panhandles this evening with persistent VCTS near KGUY. Storms
north of KDHT should stay north and east of the site. Line of
storms Gusts over 40-50 kts will be possible as a line of storms
moves through KGUY within the next hour, clearing the area by
02-03z. Winds will turn north/northwest at 10-15 kts at all sites
by 02z. Winds will become S/SW through the day at 10 kts tomorrow.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  61  98 /  10   0   0   0
Beaver OK                  56  87  60  97 /  60   0   0   0
Boise City OK              52  87  56  93 /  30   0   0   0
Borger TX                  58  93  65 101 /  30   0   0   0
Boys Ranch TX              56  92  59  98 /   0   0   0   0
Canyon TX                  57  92  62  99 /   0   0   0   0
Clarendon TX               59  90  63  99 /  30   0   0   0
Dalhart TX                 53  88  56  95 /  10   0   0   0
Guymon OK                  54  88  57  97 /  50   0   0   0
Hereford TX                58  93  62  99 /   0   0   0   0
Lipscomb TX                56  88  62  98 /  60   0   0   0
Pampa TX                   57  90  63  98 /  40   0   0   0
Shamrock TX                59  90  61  98 /  40   0   0   0
Wellington TX              61  92  63 101 /  30   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...36
LONG TERM....38
AVIATION...38
Hazardous weather outlook, Jun 17, 2:36 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
236 PM CDT Sat Jun 17 2023

OKZ001>003-TXZ001>020-317-180745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
236 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon and tonight
across the Oklahoma Panhandle as well as the northern and eastern
half of the Texas Panhandle. Some storms will likely become severe,
with large hail, damaging winds, and possibly isolated tornadoes
the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop Wednesday night, Thursday afternoon,
Thursday night, and Friday afternoon across at least parts of the
Oklahoma and Texas Panhandles. If storms develop, a few may
become strong to severe, with large hail and damaging winds the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon and
evening.

In the hours before

Local storm report, Jun 17, 6:27 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
627 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             6 SSE Floris            36.79N 100.67W
06/17/2023  M1.00 inch       Beaver             OK   Trained Spotter

            report submitted via spotter network.

&&

CR
Local storm report, Jun 17, 6:29 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
629 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             5 SSE Floris            36.80N 100.65W
06/17/2023  M2.75 inch       Beaver             OK   Trained Spotter

            report submitted via spotter network.

&&

CR
Local storm report, Jun 17, 6:32 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
632 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             5 SE Floris             36.80N 100.65W
06/17/2023  M3.00 inch       Beaver             OK   Trained Spotter

            report submitted via spotter network.

&&

CR
Local storm report, Jun 17, 6:57 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
657 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Gst     12 NE Eva               36.92N 101.78W
06/17/2023  M59 MPH          Texas              OK   Mesonet

&&

CR
Local storm report, Jun 17, 6:58 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
658 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Tstm Wnd Gst     1 W Hooker              36.86N 101.23W
06/17/2023  M70 MPH          Texas              OK   Mesonet

&&

CR
Local storm report, Jun 17, 7:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
707 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             4 SW Turpin             36.85N 100.90W
06/17/2023  E2.50 inch       Beaver             OK   Public

            picture submitted via social media. Time
            estimated on radar.

&&

CR

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:18 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Lipscomb, Ochiltree87 min
Jun 17, 7:36 PM CDTSpecial Weather StatementAMAHemphill24 min
Jun 17, 7:55 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts50 min
Jun 17, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACarson, Gray, Hemphill, Hutchinson, Lipscomb, Ochiltree and 2 more80 min
Jun 17, 9:55 PM CDTSevere Thunderstorm WarningAMAHemphill, Wheeler31 min
Jun 17, 7:07 PM CDTTornado WarningAMABeaver53 min
Jun 18, 9:49 AM CDTRiver Flood AdvisoryAMABeaver27 hr

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.